Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Having ankle pain followed by nerve palsy. Is it due to Cholesterol embolization syndrome?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
Hi, I'm a 65-year-old male with CAD. I've had one NSTEMI and seven coronary angiography procedures with multiple stents and one balloon angioplasty. For several years now I've had many episodes of livedo reticularis, with purple toe, focal painful foot lesions, ulcerations, and dry gangrene of two distal toes. Cholesterol embolization syndrome was FINALLY diagnosed after seeing five physicians (yes, five: FP, cardiology, vascular surgery, rheumatology, and hematology--the hematologist was the one guy who knew immediately what the problem was.) In recent months I've had several episodes of abrupt onset of crippling pain in one or both knees, plus in one ankle that have spontaneously resolved after about 18-36 hours. The latest ankle pain was followed by a nerve palsy that gave me foot drop for about a week, then resolved. The most recent knee problem was bilateral, with the left knee being swollen, pink, and warm, plus I had a fever. My question: Are these sudden and unpredictable joint pains a result of my CES? Hardly any physician I've spoken with knows anything about this issue. Thank you.
Posted Sat, 7 Dec 2013 in Cholesterol
Answered by Dr. Shoaib Khan 2 hours later
Brief Answer: Yes sir, not directly, but can be due to CES Detailed Answer: Hello sir and welcome. Thank you for writing to us. First of all, my sincere apologies for your most recent health-related issues, and I apologies on behalf of all the medical doctors who could not make an early diagnosis, leading to a longer duration of uncertainty for you. Well sir, CES is indeed quite uncommon, and many doctors can spend a lifetime practicing and still not observe one case of CES, making it a difficult condition to diagnose and suspect. Now coming to your query sir, yes your joint related issues could be due to CES, but are not typical. A more direct cause and explanation could be a circulatory issue, which is one of the most common complications of CES. These circulatory issues can result in a presentation similar to your; but yes, entirely due to CES. I would also blame the nerve palsy, gangrene, foot-drop, ulceration's, lesions, etc; which are all predominantly due to a circulatory issue, on the CES. I would like to advise conducting a check on your blood coagulation profile, arthroscopy (to visualize both knees from the inside) and an ultrasound investigation of the knee (to check on blood circulation). I hope you found my response both helpful and informative sir. Please feel free to write back to me for any further clarifications, I would be more than happy to help. Wishing you the best in health. Take care sir.
Above answer was peer-reviewed by
Follow-up: Having ankle pain followed by nerve palsy. Is it due to Cholesterol embolization syndrome? 6 hours later
Thank you Dr. XXXXXXX for your thoughtful reply. I have not been sure how to proceed with my medical care because I have felt my physicians here could not help me--largely because they didn't know much about the syndrome. The prognosis for my problem is said to be very bad (renal and gut ischemia and inflammation, mostly), but the main issue lately has been the crippling pain in my lower extremity joints. Interestingly, this joint pain has usually attenuated over about 18-24 hours, and is often completely resolved within a few days. During the acute phase, however, the pain is very bad--I put it at 8-9/10--and I can hardly even get to the bathroom at those times. No OTC analgesic helps. Diclofenac has occasionally been somewhat helpful, however. The livedo reticularis and other focal lesions in my feet have largely gone away after I discontinued clopidogrel about 18 months ago--I had read an article in the Canadian Journal of Medicine that presented the case of a man whose identical symptoms resolved after he discontinued taking an anticoagulant (warfarin, I think). Thank you for your kind interest in my case, and very best wishes to you. XXXXXXX XXXXXXX
Answered by Dr. Shoaib Khan 22 minutes later
Brief Answer: Please monitor coagulation profile sir Detailed Answer: Hello Mr. XXXXXXX Yes sir, I have heard about similar cases of patients finding relief from certain symptoms afterthe discontinuation of anticoagulants; but I would also like to advise extreme caution as anticoagulants were prescribed to prevent complications like gangrene, etc; which you previously had. So please keep checking your blood coagulation profile at regular intervals just to make sure all is well and to avoid and future complications. As for the prognosis, it is unfortunately tagged to be bad as there have been a number of complications, not just the ones you have listed. Just for your reference,I shall list all the complications: Renal failure Adrenal failure Myocardial infarction or cardiac failure Serious dermatological conditions Multi-organ failure Malignant hypertension Unexplained weight loss Acute respiratory distress syndrome Neurological dysfunction Ischaemia or various organs And a few others. Sir, please feel free to write to me for any clarifications, whether related to CES or not. I am always available to help. May god bless you with his abundance. Best wishes.
Above answer was peer-reviewed by
Follow-up: Having ankle pain followed by nerve palsy. Is it due to Cholesterol embolization syndrome? 26 minutes later
Again, thank you Dr. XXXXXXX for your thorough and kind reply. The outlook for the future does not look very good for me, but I accept that no one lives forever! Mostly I want to know what is happening to me, and unfortunately my MDs haven't been much help--they have presumptively treated me for gout and various autoimmune diseases without success. Two courses of prednisone proved ineffective. I only wish I knew whom to see and what to do when I have these attacks of severe joint pain. So I suppose I have no more questions for you, but I thank you for your expertise and your good wishes. And may the Almighty bless you and your family with every good thing. XXXXXXX XXXXXXX
Answered by Dr. Shoaib Khan 13 minutes later
Brief Answer: Wishing you nothing but the best in life sir Detailed Answer: Hello once again Mr. XXXXXXX Unfortunately as your condition is systemic, there is no one specialist I can advise you sir. Depending on the symptom and the affected doctor you will have to visit the clinic/hospital. As for prognosis, symptoms relating to organ-dysfunction can be treated and will subside with time, but those individuals with multi-organ failure have a poor outcome and need to be hospitalized for better care and palliative treatment. As for those with cardiac outcomes, depending on the condition outcome can be predicted and controlled. As for the question relating to what is happening to you; CES is not well studied, but as of now the most common individuals diagnosed to have CES have shown either an angiography in the past or some other cardiac condition. Although a cardiac procedure or condition cannot be traced to be the cause, it certainly has been to be the common link. Unfortunately, more details are not available sir. I wish you nothing but the best in life and health. May god take away all your sorrows and bless you with wealth and health. Please feel free to keep in touch with my anytime, here is my direct link: WWW.WWWW.WW Best wishes.
Above answer was peer-reviewed by
Follow-up: Having ankle pain followed by nerve palsy. Is it due to Cholesterol embolization syndrome? 1 hour later
Thank you kindly, Dr. XXXXXXX I'll look forward to contacting you again as necessary. In friendship, XXXXXXX XXXXXXX
Answered by Dr. Shoaib Khan 8 hours later
Brief Answer: Hope and pray for the best for you sir Detailed Answer: Hello Mr. XXXXXXX I shall always be available to help, advise or even if just to listen. Wishing you the best in all sincerity. God bless.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor